MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX RX OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Catalog Number CX*RX15RW40
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 02/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and the product release decision control sheet of the reported product code/lot number combination was conducted with no findings.A search of the complaint file found no previous report with the involved product/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that the involved capiox device failed oxygenation.The oxygenator was primed per protocol and pre-bypass checklist was done before bypass.Started bypass at 11.30 am after activated clotting time (act) was more than 1000 sec.Four minutes into bypass, the user noticed that the arterial blood was dark and informed surgeon and anesthetist.Oxygen sources were checked and confirmed.Case of cabg x 4 (lima).The oxygenator was changed with another rx15rw40 and bypass was re-initiated without any problem with oxygenation.The procedure was successfully completed and patient was reported to be safe.When the actual sample was changed out, some blood was lost but the exact amount of lost blood is unknown.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the completed investigation.Visual inspection revealed no defects, which could have caused insufficient gas transfer performance.The actual sample, after having been rinsed and dried, was tested for its gas transfer performance in accordance with the factory's shipping inspection protocol.Bovine blood was circulated in the oxygenator module no anomalies were revealed in the gas transfer performance of the actual sample, with the obtained values meeting manufacturer specifications.During the gas transfer performance test, the colors of the venous blood and arterial blood were compared with each other.The arterial blood was found to be brighter red than the venous blood in color.The investigation result verified that the actual sample, after having been rinsed, was the normal product with no issue in the gas transfer performance.There is no evidence that this event was related to a device defect or malfunction.With no availability of the involved pump record or no detailed information about the events leading up to the complaint, the exact cause of the reported event cannot be definitively determined based on the available information.The ifu state: "start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements.Measure blood gases and make necessary adjustments as follows.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.".

Brand Name
CAPIOX RX OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7357263
Report Number9681834-2018-00033
Device Sequence Number11110924
Product Code DTZ
UDI-Device Identifier04987350771094
UDI-Public04987350771094
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K051997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue NumberCX*RX15RW40
Device Lot Number170731
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/02/2018
Supplement Date Received by Manufacturer03/13/2018
Initial Report FDA Received Date03/21/2018
Supplement Report FDA Received Date03/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEART-LUNG MACHINE; HEART-LUNG MACHINE
Outcome Attributed to Adverse Event Other;